Prednisone to the rescue

My latest lupus flare consisted of major doses of prednisone. Prednisone is an anti-inflammatory steroid drug that has helped thousands of people with lupus live functional lives.

Lupus is among the autoimmune diseases where the immune system attacks itself. Instead of the immune system warding of infection or the invaders that cause infection, a person with lupus has an immune system that is compromised. There is damage or potential damage of internal and external organ systems.

The lupus flare I'm having now consisted of major muscle deficiency. The severe pain I was having left me hospitalized one week for pain management and an additional week in physical rehab. During this stay I was given prednisone intravenously as well as being prescribed 60mgs per day.

Some people cannot tolerate prednisone as it has side effects such as moodiness and weight gain. Thankfully for me, I never had any issues with it. The only thing that high doses of prednisone did to me was giving me a round face, similar to someone who has Cushing's Syndrome, an adrenal hormone disorder.

Another downside of using prednisone long term is that when you are tapered to a lower dose, there may be a chance of a potential flare up. It's important to never stop using prednisone on your own. Your specialist would need to take blood tests to determine how stable your lupus symptoms are before they can make a decision on how to wean you.

I truly thank God for prednisone as it's giving me the ability to be functional or putting me on the road of being functional. I'm able to use my muscles more but I know it's going to take time for me to fully recover but it's one day at a time, right?

Type your email address in the box and click the "create subscription" button. My list is completely spam free, and you can opt out at any time.

Filed under: Lupus

Leave a comment